Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 7, NWS Quad Cities, IA

February 4, 2019Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Feb 4, 2019, 6:38 AM CST for Johnson County, Washington County, Iowa. It took effect at Feb 4, 2019, 9:20 AM CST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 6:38 AM CST (12:38 UTC)
In effect from
Feb 4, 2019, 9:20 AM CST
Expired
Feb 5, 2019, 4:47 AM CST
In force
19 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 14.23 ft at Feb 4, 2019, 12:00 PM CST.

actionminormoderate5101502/0402/0502/06
Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:58 AM CST, 40 minutes earlier.

Area forecast discussion, Feb 4, 5:58 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
558 AM CST Mon Feb 4 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 311 AM CST Mon Feb 4 2019

Through 2 AM, a surface low was located in southeastern Minnesota
with a warm front stretching northeastward toward Green Bay. A
cold front stretched southwestward from KAEL to KFXY to KADU to
KFNB. Ahead of the front, visibilities from fog have improved
area wide with scattered showers on radar across eastern Iowa.
Precipitation is falling as all rain east of the front.
Temperatures were in the mid 40s east of the front with mid 20s
behind the front.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 311 AM CST Mon Feb 4 2019

Models are in good overall agreement but there are differences
 between the models in high temperatures for the day and the
timing of the colder air. This could have an impact on
precipitation type. Therefore the main forecast concerns are
temperatures and precipitation type.

Today: A cold front will move across eastern Iowa, northwest
Illinois and far northeast Missouri. The current forecast has
 the front near Waterloo by 12 UTC and exiting east of Princeton
 Illinois by 18 UTC. High temperatures for the day will be in the
upper 30s northwest of Cedar Rapids to the near 50 in far
southeastern Iowa and west central Illinois. The highs will occur
before the frontal passage and then temperatures will fall through
the remainder of the day under strong cold advection.
Precipitation will also come to an end with the frontal passage as
the models also depict dry air quickly moving into the area and
scouring out the low level moisture and any lingering low clouds
and fog. Current thinking is that precipitation will come to an
end before the colder air moves into the region and that
precipitation will fall as all liquid. Behind the front, a strong
pressure gradient will be in place with northwesterly winds
quickly increasing to 15 to 25 MPH.

Tonight: High pressure will move into southern Saskatchewan and
Manitoba by 12 UTC with a relaxing pressure and weakening winds
across the area. Temperatures will have fallen below freezing by
00 UTC Tuesday and continue to drop into the teens by 12 UTC
Tuesday. Winds will be down to 5 to 10 MPH but will produce wind
chills in the single digits above and below zero Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 311 AM CST Mon Feb 4 2019

The active weather pattern will remain in place with periods of
quiet weather late this week. A prolonged period of winter headlines
is in the offering with accumulating ice having a high probability
of occurring.

Tuesday and Tuesday night
Assessment...high confidence on a storm. Medium to high confidence
on precipiation type but low confidence on amounts.

The first of two storm system close together will affect the area.
After a dry Tuesday morning, precipitation will start moving back
into the area from the west and southwest during the afternoon and
continue into Tuesday night before ending.

Forecast profiles of the atmosphere show a layer of warm air aloft
with cold air at the surface. Internally, the models are suggesting
the potential for some cooling of the atmospheric column.

Unfortunately the overall setup points to an ice event for the area.
Winter headlines for this event will be issued in the next 24 hours.

Some snow and likely some sleet will be seen Tuesday afternoon north
of an Ottumwa, IA to Sterling, IL line. Snow and sleet amounts will
be a trace to about one half inch.

South of an Ottumwa, IA to Sterling, IL line freezing rain is
expected Tuesday afternoon with the freezing rain overspreading the
entire area Tuesday evening.

Right now potential ice accumulations of 0.10 to 0.20 inch are
possible generally south of a line from Rockford,IL to Williamsburg,
IA. North of that line ice amounts look to be under 0.10 inch.

Wednesday and Wednesday night
Assessment...high confidence on a storm. Medium confidence on
precipiation type but low confidence on amounts.

After a quiet Wednesday morning, the next storm system will move
into the area Wednesday afternoon and continue Wednesday night.

Unlike the first storm system, there will be more warm air in place
across the area when the precipitation begins.

Thus while there may be some ice Wednesday afternoon a majority of
the precipitation looks to be rain. That changes Wednesday night as
the atmospheric column cools and allows more freezing rain to
develop.

How much of the area will see freezing rain depends upon the track
of the storm. However, it appears that areas along/north of I-80
have the best chances of seeing ice with mainly rain south of I-80.
Winter headlines for this event will probably be needed 36 to 48
hours from now.

Thursday on...

Thursday and Thursday evening
Assessment...high confidence on a storm. Low to medium confidence
on precipiation type but low confidence on amounts.

The storm that begins Wednesday afternoon will continue into
Thursday before ending Thursday evening.

Colder air pulled into the area on Thursday will slowly replace the
freezing rain north of a Sigourney, IA to Sterling, IL line.
Snowfall amounts look to be under one half inch.

Further south, freezing rain will slowly replace the rain during the
day Thursday followed by some snow Thursday afternoon and evening.

Potential storm total ice accumulations right now look to be 0.1 to
0.2 inches north of a Sigourney, IA to Sterling, IL line. South of
this line potential ice accumulations will be under 0.10 inch.

Late Thursday night through Saturday evening
Assessment...high confidence

Quiet, dry, and much colder conditions will be seen across the area
as high pressure moves through the Midwest. The model consensus has
temperatures averaging below normal. Attention then turns to the
next system.

Late Saturday night through Sunday
Assessment...high confidence on a storm occurring. Low confidence
on track, precipitation type, and precipitation amounts.

All global models agree that another storm system will affect the
Midwest late next weekend. However, there are differences on track
which affects precipitation type and potential amounts.

Right now the model consensus has slight chance to chance pops late
Saturday night and chance to likely pops on Sunday.

The GFS does not have much cold air in place prior to the storms
arrival and suggests a rain/snow mix changing to rain on Sunday. The
CMC has cold air in place and suggests all snow. The ECMWF has cold
air in place but then partially evacuates it suggesting snow that
then becomes a rain/snow mix for part of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 535 AM CST Mon Feb 4 2019

Currently, scattered showers are developing across eastern Iowa
early this morning in the vicinity of KDBQ, KBRL, and KMLI with
widespread MVFR ceilings and visibilities. A cold front will
sweep across the area through 18 UTC. Expect ceilings and
visibilities to lower to IFR or LIFR as the front passes. In the
wake of the cold front, ceilings and visibilities will become VFR
by 21 UTC and remain through the remainder of the TAF period.

&&

.HYDROLOGY...
Issued at 311 AM CST Mon Feb 4 2019

Melting snow is causing rises on area rivers. The influx of snow
melt combined with likely ice has pushed some locations into flood.

The Rock river from Joslin to the Mississippi is above flood stage.
Rises are occurring on the Iowa river above Coralville, the English,
La Moine, Pecatonica, and Wapsipinicon rivers.

A flood watch remains in effect for the English river at Kalona, IA.
The river may reach flood stage Monday night.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...08
AVIATION...Cousins
HYDROLOGY...08
Hazardous weather outlook, Feb 4, 3:31 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CST Mon Feb 4 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Colder air will move into the area today and tonight. Wind chills
will be in the single digits above and below zero by sunrise
Tuesday.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Another prolonged period of winter weather will be seen Tuesday
through Thursday as two storm systems affect the area.

Freezing rain along with some sleet and snow is expected Tuesday
afternoon and night. The primary risk is freezing rain with ice
accumulations of 0.1 to 0.2 inches possible. Currently the area
most at risk for the higher ice accumulations is south of a line
from Rockford, Illinois to Williamsburg, Iowa.

Wednesday afternoon through Thursday evening a second storm
system will affect the area. Another round of freezing rain and
some snow is possible Wednesday night into Thursday evening.
Currently the area most at risk for ice accumulation is generally
along and north of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 7:55 PM CSTRiver Flood WarningDVNIowa6 days
Feb 3, 8:16 PM CSTRiver Flood WatchDVNJohnson, Washington10 hr
Feb 4, 9:55 AM CSTRiver Flood WarningDVNClinton, Scott5 days
Feb 4, 10:04 AM CSTRiver Flood WarningDVNKeokuk60 hr
Feb 4, 10:13 AM CSTRiver Flood WatchDVNLouisa7 days
Feb 4, 2:15 PM CSTWinter Weather AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more37 hr
Feb 4, 2:59 PM CSTRiver Flood WarningDVNLee6 days
Feb 3, 8:16 PM CSTRiver Flood WatchDVNHenry, Rock Island58 min
Feb 3, 8:55 PM CSTRiver Flood WarningDVNHancock, McDonough71 hr
Feb 3, 9:10 PM CSTRiver Flood WarningDVNHenry, Rock Island15 days
Feb 4, 9:47 AM CSTRiver Flood WatchDVNStephenson6 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.